Alert archive / North Carolina / Flash Flood Warnings in 1999
Flash Flood Warning 38, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Oct 17, 1999, 7:19 AM EDT for Bladen County, Columbus County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 17, 1999, 7:19 AM EDT (11:19 UTC)
- Expired
- Oct 17, 1999, 11:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Bladen County, NC, Columbus County, NC
The radar
The Wilmington radar (KLTX), 53 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 11.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 171119 FFWILM NCC017-047-171500- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 719 AM EDT SUN OCT 17 1999 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A... * FLOOD WARNING FOR... BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA COLUMBUS COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 1100 AM EDT * AT 715 AM RADAR ESTIMATES TROPICAL DOWNPOURS WILL MOVE ACROSS THE WARNED AREA DUMPING RAIN AT THE RATE OF 1 TO 2 INCHES IN AN HOUR. * THIS AMOUNT OF RAIN SHOULD BE ENOUGH TO FLOOD LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE INTO FLOODED AREAS...IT MAY COST YOU YOUR LIFE.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 3:37 AM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Oct 17, 3:37 AM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
337 AM EDT SUN OCT 17 1999
WILL AWAIT CONF CALL FOR A FEW FINAL DECISIONS...THERE WILL PROB NOT
BE TOO MANY SIG CHANGES AS IRENE MOVES NE LTR TDY AND AFFECTS ERN
NC. SYS NOT REAL HEALTHY RITE NOW ON SAT LOOP BUT THERE HAS BEEN A
LITTLE FLARE UP OF CONVECTION NR BROAD CENTER OVR THE LAST CPLE HRS.
88D'S INDICATED RAIN GRADUALLY PUSHING INLAND WITH NO REAL HVY RAIN
AS OF YET. AS IRENE CONTS TO APPROACH TDY THE RAIN SHLD BEC MORE
WDSPRD WITH SOME HEAVIER AMTS. WL CONT TO MONITOR POT FOR HVY RAIN
FOR RAIN SOAKED CSTL PLN. ZONES WILL CONT TO PORTRAY RAIN AND WDLY
SCT TSTMS TDY WITH INCRNG WND. WILL PUT UP HI WND WARNING FOR INLAND
SECTIONS AND KP FLD WATCH UP. SITUATION LUKS SIMILAR FOR EARLY TNT
WITH RAIN AND WND. WND AND RAIN WILL DCRS LTR TNT AS IRENE PULLS
RAPIDLY AWAY FRM ERN NC. SOME SUNSHINE RETURNING ON MON.
CWF...LUKS PRETTY GD. WL WAIT ON CONF CALL.
.MHbX...HURRICANE WARNING FRM HAT S AND PAMLICO SND.
TROP STRM WARN N OF HAT AND ALB SND.
FLASH FLOOD WATCH FOR ALL ZONES EXCEPT OUTER BANKS.
HIGH WIND WARNING FOR CSTL PLN.
GATESIn the hours before
Special weather statement, Oct 17, 6:30 AM EDT, 49 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-181000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 630 AM EDT SUN OCT 17 1999 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH EARLY MONDAY. HAZARDOUS WEATHER... TROPICAL STORM AND HURRICANE FORCE WINDS WILL AFFECT PORTIONS OF THE AREA TODAY AND TONIGHT BEFORE WINDS DIMINISH. REFER TO THE LATEST HURRICANE LOCAL STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN WILMINGTON FOR SPECIFIC INFORMATION. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE REQUIRED. SYNOPSIS... HURRICANE IRENE LOCATED OFF THE SOUTHEASTERN U.S. COAST THIS MORNING IS FORECAST TO APPROACH THE CAROLINAS TODAY. THE HURRICANE WILL RAPIDLY MOVE AWAY FROM THE REGION LATER TONIGHT AS A COLD FRONT MOVES THROUGH THE AREA. HIGH PRESSURE WILL BUILD ACROSS THE CAROLINAS ON MON. PFAFF
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 7:13 AM EDT | Flash Flood Warning | ILM | Brunswick, New Hanover | 4 hr |
| Oct 17, 10:11 AM EDT | Flash Flood Warning | ILM | Brunswick, Columbus, New Hanover, Pender | 4 hr |
| Oct 17, 10:11 AM EDT | Flash Flood Warning | ILM | Bladen | 4 hr |
| Oct 17, 1:59 PM EDT | Flash Flood Warning | ILM | Bladen, Brunswick, Columbus, Pender | 4 hr |
| Oct 17, 1:59 PM EDT | Flash Flood Warning | ILM | New Hanover | 4 hr |
| Oct 17, 6:00 PM EDT | Flash Flood Warning | ILM | Brunswick, New Hanover | 5 hr |
| Oct 17, 6:00 PM EDT | Flash Flood Warning | ILM | Bladen, Columbus | 5 hr |
Nearby
Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.